Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Des Moines, IA

June 5, 2020Clarke County, Lucas County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 4:35 AM CDT for Clarke County, Lucas County, Warren County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 4:35 AM CDT (09:35 UTC)
Expired
Jun 5, 2020, 5:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Lucas County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1422 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS53 KDMX 050935
SVRDMX
IAC039-117-181-051015-
/O.NEW.KDMX.SV.W.0062.200605T0935Z-200605T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
435 AM CDT Fri Jun 5 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Lucas County in south central Iowa...
  Clarke County in south central Iowa...
  South central Warren County in south central Iowa...

* Until 515 AM CDT.

* At 435 AM CDT, a severe thunderstorm was located near Lakeside
  Casino, or near Osceola, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Osceola, Lakeside Casino, Murray, Lucas, Woodburn, Derby and Murray
  Roadside Rest Area.

This includes Interstate 35 between mile markers 28 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 9400 4112 9400 4120 9347 4090 9344
TIME...MOT...LOC 0935Z 262DEG 29KT 4103 9389 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
2 follow-up statements
125 
WWUS53 KDMX 050949
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
449 AM CDT Fri Jun 5 2020

IAC039-117-181-051015-
/O.CON.KDMX.SV.W.0062.000000T0000Z-200605T1015Z/
Lucas IA-Clarke IA-Warren IA-
449 AM CDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR WESTERN LUCAS...EASTERN CLARKE AND SOUTH CENTRAL WARREN
COUNTIES...

At 449 AM CDT, a severe thunderstorm was located over Osceola, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Osceola, Lakeside Casino, Lucas, Woodburn and Derby. 

This includes Interstate 35 between mile markers 29 and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 9388 4109 9388 4117 9347 4093 9344
TIME...MOT...LOC 0949Z 262DEG 29KT 4105 9374 

HAIL...1.00IN
WIND...60MPH
 
$$

Hagenhoff
121 
WWUS53 KDMX 051007
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
507 AM CDT Fri Jun 5 2020

IAC039-117-181-051016-
/O.EXP.KDMX.SV.W.0062.000000T0000Z-200605T1015Z/
Lucas IA-Clarke IA-Warren IA-
507 AM CDT Fri Jun 5 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LUCAS...EASTERN CLARKE
AND SOUTH CENTRAL WARREN COUNTIES WILL EXPIRE AT 515 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Iowa.

LAT...LON 4096 9388 4109 9388 4117 9347 4093 9344
TIME...MOT...LOC 1006Z 262DEG 29KT 4107 9357 

$$

Hagenhoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:33 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 3:33 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
333 AM CDT Fri Jun 5 2020

.DISCUSSION.../Today through Thursday/
Issued at 318 AM CDT Fri Jun 5 2020

Storms developed yesterday afternoon along an instability axis
across northern Iowa, aided later by a shortwave and a surface low
and frontal boundary shifting into the state. Large hail and
damaging wind along with heavy rain occurred with these storms
into the early morning hours of Friday. The main shortwave across
the north will shift into the Great Lakes today as an upper level
ridge rebuilds across the west. Later this afternoon, all the
models are consistent with dropping another shortwave across
southern/eastern Nebraska then across southern Iowa and northern
Missouri. Coincident with this, the cold front that made its way
across Iowa will stall over northern Missouri. The interaction of
the wave with the frontal boundary will bring a renewed chance for
thunderstorms mainly to Missouri but southeast Iowa will likely
see at least some isolated convection that may produce large hail
and damaging wind, mainly this evening. This wave will exit the
area by Saturday morning.

For the weekend, a large upper level ridge of high pressure builds
in bringing sunny skies, warm temperatures and little chance for
precipitation.

By late Monday, the remains of Cristobal will swing up from the
Gulf into the Southern Plains. This will break down the upper
ridge and shove it to the east allowing a deep trough over the
Rockies to nose into the Plains, all while Cristobal moves into
the Upper Midwest and Northern Great Lakes. This will bring a
prolonged period of showers and thunderstorms to Iowa from late
Monday night through Wednesday as well as cooler temperatures. By
Thursday upper level ridging begins to build back into the region
bringing warmer temps back along with a dryer period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1044 PM CDT Thu Jun 4 2020

Scattered thunderstorms have managed to sustain themselves along and
north of the highway 20 corridor, impacting KFOD, and KALO mainly.
Storms in this area will continue and any that pass over TAF sites
will be capable of large hail and strong/damaging wind.  Overnight,
more widespread thunderstorms will push across the state with a
widespread threat for large hail and damaging wind.  VFR conditions
are mainly expected but in storms, MVFR cigs/vsbys will be possible,
along with strong wind.  Storms pass east in the morning with VFR
conditions for the remainder of the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Jun 5, 2:51 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
251 AM CDT Fri Jun 5 2020

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>072-081-
082-092-093-060800-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a slight
chance for non-severe storms far southwest late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for non-severe thunderstorms far north
Saturday night and Sunday morning. Additional thunderstorm chances
are forecast Monday night through Wednesday. It is too early to
determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

IAZ050-061-062-073>075-083>086-094>097-060800-
Tama-Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
251 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a slight risk for severe storms this morning. Large hail
and damaging wind are the main threats. Locally heavy rainfall may
cause rises in rivers and ponding of water. There is a marginal
risk for a few severe storms again this afternoon and evening far
southeast. Isolated large hail and damaging wind would be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorm chances are forecast Monday night through
Wednesday. It is too early to determine severity at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning.

FAB

In the hours before

Local storm report, Jun 5, 3:37 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND GST     5 SSW DOWS              42.59N 93.53W
06/05/2020  M58 MPH          WRIGHT             IA   MESONET

            WILLIAMS RWIS.

&&
Local storm report, Jun 5, 4:05 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     JEFFERSON               42.02N 94.38W
06/05/2020                   GREENE             IA   TRAINED SPOTTER

            REPORT OF TREES AND POWER LINES DOWN IN
            JEFFERSON.

&&
Local storm report, Jun 5, 4:11 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND GST     BAGLEY                  41.85N 94.43W
06/05/2020  E60 MPH          GUTHRIE            IA   EMERGENCY MNGR

            60+ MPH WINDS REPORTED IN BAGLEY.

&&
Local storm report, Jun 5, 4:20 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     BAYARD                  41.85N 94.56W
06/05/2020  E70 MPH          GUTHRIE            IA   FIRE DEPT/RESCUE

            BAYARD FIRE DEPT REPORTS 70+ MPH WIND GUSTS
            AND DOWN TREE LIMBS.

&&
Local storm report, Jun 5, 4:26 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     2 WSW MINBURN           41.75N 94.06W
06/05/2020  E60 MPH          DALLAS             IA   FIRE DEPT/RESCUE

&&
Local storm report, Jun 5, 4:33 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
433 AM CDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     HAIL             2 W MURRAY              41.04N 93.98W
06/05/2020  E1.00 INCH       CLARKE             IA   TRAINED SPOTTER

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:37 PM CDTSpecial Weather StatementDMXTama38 min
Jun 4, 7:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama30 min
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 4, 7:52 PM CDTSpecial Weather StatementDMXWright53 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright35 min
Jun 4, 8:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster27 min
Jun 4, 9:06 PM CDTSpecial Weather StatementDMXHardin, Story54 min
Jun 4, 10:01 PM CDTSpecial Weather StatementDMXHardin44 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall47 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
Jun 5, 12:55 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac50 min
Jun 5, 1:15 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningDMXCrawford32 min
Jun 5, 1:33 AM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas, Webster27 min
Jun 5, 2:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more43 min
Jun 5, 2:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright48 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 5, 3:17 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster43 min
Jun 5, 3:22 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright21 min
Jun 5, 3:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin41 min
Jun 5, 3:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie45 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Madison, Polk, Story48 min
Jun 5, 4:45 AM CDTSevere Thunderstorm WarningDMXClarke, Dallas, Jasper, Madison, Marion, Polk and 1 more45 min
Jun 5, 5:07 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Madison, Marion, Polk and 1 more38 min
Jun 5, 5:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more50 min
Jun 5, 6:27 AM CDTSpecial Weather StatementDMXWapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.